Maryland, 2010

Hail in Maryland, May 14, 2010

May 14, 2010 · NWS PBZ · 4 events in 1 county or zone

Scattered severe thunderstorms developed across western Pennsylvania, northern West Virginia, and Garrett county Maryland ahead of a cold front moving east across the Ohio Valley. One long lived supercell produced large hail across northern West Virginia and Garrett county, Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed across western Pennsylvania, northern West Virginia, and Garrett county Maryland ahead of a cold front moving east across the Ohio Valley. One long lived supercell produced large hail across northern West Virginia and Garrett county, Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 14, 4:58 PM EST, 9 minutes earlier.

Area forecast discussion, May 14, 4:58 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
558 PM EDT FRI MAY 14 2010

.SYNOPSIS...
A COLD FRONT ACROSS SOUTHWEST PENNSYLVANIA WILL PRODUCE SCATTERED
THUNDERSTORMS THIS EVENING BEFORE MOVING SOUTH OF THE REGION
TONIGHT. HIGH PRESSURE WILL BRING MUCH DRIER AIR INTO THE REGION
TONIGHT AND REMAIN THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH SATURDAY/...
SEVERE THUNDERSTORMS CONTINUE ACROSS PORTIONS OF NORTHERN WEST
VIRGINIA AND WESTERN MARYLAND. THIS ACTIVITY WILL SUBSIDE DURING
THE EARLY EVENING HOURS. RECEIVED SEVERAL REPORTS OF LARGE HAIL IN
SOUTHWESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA. LEFTOVER
SHOWERS ALONG BOUNDARY THIS EVENING THEN SHOWERS WILL END AND
CLOUDS WILL BREAK OVERNIGHT AS MUCH DRIER AIR MOVES INTO REGION.
DRY AND COOLER SURFACE HIGH WILL DOMINATE FOR SATURDAY.
TEMPERATURES CLOSE TO MODEL MOS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL REMAIN IN CONTROL INTO SUNDAY. BY SUNDAY NIGHT
STORM SYSTEM MOVING OUT OF THE CENTRAL PLAINS TOWARD THE WESTERN
GREAT LAKES WILL PUSH A WARM FRONT BACK ACROSS REGION WITH CLOUDS
INCREASING BY LATER SUNDAY AND A LOW CHANCE OF SHOWERS LATE SUNDAY
NIGHT. AS FRONT MOVES ACROSS REGION MONDAY EXPECT WIDESPREAD
SHOWERS AND A CHANCE FOR THUNDERSTORMS AS DEEP MOISTURE RETURNS
ACROSS REGION. MODEL MOS SEEMED REASONABLE AND WAS FOLLOWED.  BUILD
OVER THE AREA SATURDAY FOR DRY AND SEASONABLE CONDITIONS. THE
RIDGE WILL FLATTEN SUNDAY...ALLOWING FOR A WEAK IMPULSE TO PERHAPS
CLIP I-70 SOUTHWARD. WITH DEEP MOISTURE LACKING...WILL KEEP SUNDAY
DRY...WITH SOME ENHANCED MID LEVEL CLOUDS SUNDAY AFTN.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A LOW PRESSURE SYSTEM WILL TRACK SLOWLY FROM THE CENTRAL MS VALLEY
TO THE EASTERN GREAT LAKES MONDAY NIGHT THROUGH WEDNESDAY. THIS
SYSTEM WILL BRING THE LIKELIHOOD OF SHOWERS MONDAY NIGHT THROUGH
LATE TUESDAY...WITH SCATTERED SHOWERS REMAINING OVER THE REGION
WEDNESDAY. A HIGH PRESSURE RIDGE WILL BUILD IN FROM THE WEST
THURSDAY...BRINGING DRY WEATHER FOR LATE IN THE WEEK.

TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL FOR THE EXTENDED PERIOD.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL PUSH SOUTHEAST OF THE REGION BY THIS EVENING.
WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO FORM MAINLY SOUTH OF
A KZZV-KPIT-KIDI LINE THROUGH AROUND 23Z. BRIEF MVFR/IFR
RESTRICTIONS ARE POSSIBLE IN STORMS...OTHERWISE SCATTERED TO BROKEN
CUMULUS AROUND 4000 FEET WILL PREVAIL THROUGH 00Z. WEST SURFACE
WINDS WILL GUST TO 25KT AT TIMES...THEN DIMINISH TO 5-8KT AFTER
01Z.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 14, 4:58 PM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
558 PM EDT FRI MAY 14 2010

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-152200-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-
558 PM EDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ012-021>023-041-152200-
GARRETT-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
558 PM EDT FRI MAY 14 2010

...SEVERE THUNDERSTORM WATCH 173 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 14, 4:20 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             5 NW BROWNS CHAPEL      39.56N 79.99W
05/14/2010  E1.00 INCH       MONONGALIA         WV   TRAINED SPOTTER

&&

TGREEN
Local storm report, May 14, 4:30 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
530 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             1 S MORGANTOWN          39.62N 79.95W
05/14/2010  E1.75 INCH       MONONGALIA         WV   PUBLIC

&&

RCC
Special weather statement, May 14, 4:39 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
539 PM EDT FRI MAY 14 2010

PAZ030-032-142245-
FAYETTE PA-WESTMORELAND PA-
539 PM EDT FRI MAY 14 2010

...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...FAYETTE
AND WESTMORELAND...

AT 534 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 10 MILES SOUTHWEST OF DONEGAL...OR
ABOUT 3 MILES EAST OF CONNELLSVILLE...MOVING EAST AT 50 MPH.
THIS STORM MAY PRODUCE DIME SIZE HAIL AND WIND GUSTS TO 45 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DONEGAL...            SEVEN SPRINGS...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

&&
Local storm report, May 14, 4:40 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
540 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             1 SW REEDSVILLE         39.50N 79.81W
05/14/2010  E1.00 INCH       PRESTON            WV   PUBLIC

            1.00 INCH HAIL IN ARTHURDALE, WV.

&&

RCC
Local storm report, May 14, 4:43 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
543 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             3 S MORGANTOWN          39.59N 79.95W
05/14/2010  E1.75 INCH       MONONGALIA         WV   PUBLIC

&&

RCC
Local storm report, May 14, 4:49 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
549 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             KINGWOOD                39.47N 79.68W
05/14/2010  E1.00 INCH       PRESTON            WV   EMERGENCY MNGR

&&

RCC

The radar

The Pittsburgh radar (KPBZ), 141 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Garrett

When
May 14, 5:07 PM EST
Where
Garrett County, Oakland
Measured
0.88 in hail
Reported by
Public
Coordinates
39.420, -79.420

Hail, Garrett

When
May 14, 5:08 PM EST
Where
Garrett County, 0.87 mi SE of Oakland
Measured
1 in hail
Reported by
Public
Coordinates
39.410, -79.410

Hail, Garrett

When
May 14, 5:15 PM EST
Where
Garrett County, 0.87 mi SE of Oakland
Measured
0.75 in hail
Reported by
Public
Coordinates
39.410, -79.410

Hail, Garrett

When
May 14, 5:33 PM EST
Where
Garrett County, 0.69 mi N of Kitzmiller
Measured
1 in hail
Reported by
Public
Coordinates
39.390, -79.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2010Every state in 2010This day in weather historyWarnings in Maryland, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221825, 221826, 221827, 221828.